Arizona, 2006

Flash Flood in Arizona, July 7, 2006

July 7, 2006 · NWS TWC · 1 event in 1 county or zone

An upper level disturbance over Southwest Arizona enhanced the thunderstorm activity across Southeast Arizona on July 7, 2006. Many of the storms brought strong winds and heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level disturbance over Southwest Arizona enhanced the thunderstorm activity across Southeast Arizona on July 7, 2006. Many of the storms brought strong winds and heavy rainfall. The strong winds caused damage at several locations as well as produced several dust storms along major roadways. A flash flood watch had been issued due to the weak flow aloft and the high precipitable water value over the area. Additionally, a outflow boundary from additional thunderstorms in Central Arizona moved through Southeast Arizona further enhancing thunderstorm development and severity.The University of Arizona recorded 1.14 inches of rainfall on the July 7thBig Wash at Rancho Vistoso Boulevard in the City of Oro Valley recorded 1.46 inches of rainfall.Speedway Boulevard at Craycroft Road recorded 1.10 inches of rainfall as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 7 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA WILL
GRADUALLY MOVE NORTHEAST ACROSS THE STATE TONIGHT. A LESS ACTIVE DAY
IS EXPECTED ON SATURDAY BEFORE ANOTHER UPPER LEVEL DISTURBANCE MOVES
OFF THE PACIFIC AND ACROSS NORTHERN ARIZONA ON SUNDAY. ONCE THIS
SECOND DISTURBANCE PASSES...THE SUBTROPICAL HIGH WILL REPOSITION
ITSELF FROM EASTERN ARIZONA INTO THE SOUTHERN PLAINS. ALTHOUGH
MONSOON MOISTURE WILL REMAIN IN PLACE...THE POSITION OF THE HIGH
WILL HELP TO SUPPRESS THUNDERSTORM DEVELOPMENT SOMEWHAT EARLY NEXT
WEEK.

&&

.DISCUSSION...WE ARE OFF TO THE RACES WITH A SIGNIFICANT FLASH FLOOD
EVENT UNDERWAY OVER THE TUCSON METRO AREA. THE MOST ACTIVE AREA HAS
BEEN ALONG A VORT LOBE OUT AHEAD OF THE MAIN CIRCULATION CORE JUST W
OF THE PIMA COUNTY LINE. THIS LOBE WILL VERY SLOWLY ROTATE NE OVER
THE NEXT SEVERAL HOURS INTO THE E CWA...WITH CLUSTERING...MERGING
AND VERY SLOW CELL MOTIONS. WE ARE ALSO BE SEEING SOME ENHANCEMENT
FROM OUTFLOW BOUNDARIES -- ONE MOVING W FROM THE EARLY MORNING
ACTIVITY FROM W PIMA COUNTY...AND ANOTHER DROPPING SE FROM THE EARLY
MORNING YAVAPAI COUNTY ACTIVITY. ALTHOUGH THE WATCH RUNS UNTIL
9PM...WE ARE CONCERNED THAT AS THE UPPER LOW SHEARS ACROSS CENTRAL
AZ TONIGHT... ANOTHER VORT LOBE WILL FIRE A NOCTURNAL MCS. THOSE
TEND TO BE CLOSER TO THE CORE AT NIGHT WHICH BASED ON EXTRAPOLATION
WOULD PUT NE PINAL/N GRAHAM/N GREENLEE COUNTIES UNDER THE GREATEST
THREAT. WILL MONITOR THAT POTENTIAL THIS EVENING FOR A POSSIBLE
WATCH EXTENSION. WILL KEEP POPS GOING FROM KTUS EAST ALL NIGHT.

WITH THE VORT FINALLY ON THE MOVE...WSW FLOW TAKING OVER AND A BIG
DAY TODAY...SAT SHOULD BE A DOWN DAY FOR MUCH OF THE CWA. HAVE
LOWERED POPS A NOTCH...BUT NOT TOO MUCH SINCE WE WILL HAVE PLENTY OF
MOISTURE TO RECYCLE AND MID LEVEL TEMPS WILL STILL BE ON THE COOL
SIDE. ALTHOUGH MOST OF AZ WILL BE IN DECENT SW FLOW BY SUN...THE
NEXT UPSTREAM WAVE WILL BE MOVING INLAND TOWARD N AZ. NORMALLY SUCH
A SYSTEM WOULD DRY US EVEN MORE BUT THIS ONE WILL HAVE A 60KT UPPER
JET STREAK PASSING TO OUR N. THE 12Z RUNS SHOW SOME LOW LEVEL
AGEOSTROPHIC FLOW WITH THIS FEATURE WHICH TRANSLATES TO A BRIEF
REDEVELOPMENT OF SE-S WINDS FOR US. HAVE THUS INCREASED POPS SLIGHT
ON SUN.

AS WE HEAD INTO NEXT WEEK...THE WEAK MODEL CONSENSUS SHOWS THE MEAN
RIDGE EXPANDING FROM SE AZ INTO THE SOUTHERN PLAINS. THIS IS
GENERALLY A LOW GRADE PATTERN FOR US...NOT NECESSARILY BECAUSE THE
MOISTURE WILL BE LACKING BUT BECAUSE OUR FLOW WILL TEND TO BE VERY
WEAK. THAT WILL MAKE IT DIFFICULT FOR TSTMS TO PUSH OFF THE
MOUNTAINS. ALL OF THIS IS SUBJECT TO CHANGE...OF COURSE...SINCE AN
E-W HIGH LIKE THIS TENDS TO ALLOW AN INCREASE IN UPPER SUBTROPICAL
LOWS  MOVING W FROM THE GULF OF MEXICO.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZONES
19/30/32/33/34/35 UNTIL 9PM.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 1:10 PM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST FRI JUL 7 2006

AZZ019-029-030-032>035-082015-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
110 PM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IN IN EFFECT UNTIL 900 PM MST. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING. BECAUSE THE STORMS ARE MOVING SO SLOWLY...1 TO 2 INCHES
OF RAIN IS LIKELY IN LESS THAN AN HOUR. THE STRONGEST STORMS WILL
ALSO BE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL AND WIND GUSTS
UP TO 60 MPH.

THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET THIS EVENING. HOWEVER...
THERE IS A RISK OF SOME REDEVELOPMENT AFTER MIDNIGHT...
PARTICULARLY OVER NORTHERN GRAHAM AND GREENLEE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF
THUNDERSTORMS IS EXPECTED TO DIMINISH ON SATURDAY...WITH A SLIGHT
UPSWING ON SUNDAY...AND ANOTHER DOWNTURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-082015-
WESTERN PIMA COUNTY-
110 PM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BECAUSE THE AREA
RECEIVED HEAVY RAIN EARLIER TODAY...IT IS UNLIKELY THAT STRONG
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING.
HOWEVER... MOTORISTS SHOULD BE ON THE ALERT FOR WATER AND MUD
STILL ON ROADWAYS FROM THIS MORNING/S HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 7, 2:08 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI JUL 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      5 W BENSON              31.96N 110.39W
07/07/2006                   COCHISE            AZ   COUNTY OFFICIAL

            WEST BOUND INTERSTATE 10 CLOSED DUE TO FLOWING WATER OVER
            THE ROADWAY AT MILE POST 300.

&&

EVANS
Local storm report, Jul 7, 3:21 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST FRI JUL 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     16 SW WILLCOX           32.09N 110.03W
07/07/2006                   COCHISE            AZ   LAW ENFORCEMENT

            SHERIFFS DISPATCH OFFICIAL REPORTED A LARGE TREE DOWN DUE
            TO STRONG WIND ON DRAGOON ROAD, 7 MILES SOUTH OF
            INTERSTATE 10.

&&

EVANS

The radar

The Tucson radar (KEMX), 196 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenlee

When
July 7, 5:30 PM MST to 7:00 PM MST
Where
Greenlee County, Clifton
Reported by
EMERGENCY MANAGER
Coordinates
33.215, -109.240 (the zone’s center; the record gives no point)

An emergency manager reported that several washes were flooded in the Town of Clifton. Additionally, an observer in Clifton reported that 1.98 inches of rain had fallen in a short period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522573.